What Causes Medication Overuse Headache?

Medication overuse headaches also known as rebound headaches mainly caused due to long-term and regular usage of medications to cure or treat headaches, including the problem of migraines. Pain relievers give relief to headaches occasionally. However, if you make a habit to intake such medicines for more than 2 days in a week, they might trigger the problem of medication overuse headaches. If you are a patient of headache disorder, any medication you intake to relieve your pain may cause you rebound headaches.

What Causes Medication Overuse Headache?

What Causes Medication Overuse Headache?

Until now, doctors have failed to identify the exact reason behind the problem of medication overuse headaches or rebound headaches. However, based on conditions of patients, doctors have found that risk related to developing medication overuse headache varies highly depending primarily on the medicine. Moreover, doctors have found that a few of the acute headache medications come with the potential to cause medication overuse headache. These include the following-

Common Pain Relievers

Common type of pain relievers, like acetaminophen and aspirin may contribute to the problem, especially when you increase the daily dosage than that recommended by your doctor. Pain relievers, like ibuprofen and naproxen sodium has relatively low risk associated with medication overuse headaches.

Combination Pain Relievers

Combination pain relievers i.e. over the counter type of pain relievers combining aspirin, caffeine and acetaminophen are the major pain relievers causing medication overuse headaches. This group further includes prescribed medications, which contain butalbital in sedative forms. Especially, butalbital containing compounds come with relatively high risk related to cause medication overuse headache. Because of this, you should strictly avoid with the intake of such compounds to cure your headache problems.

Migraine Medications

Various types of migraine medications are responsible to cause medication overuse headaches, along with triptans and specific ergots in the form of ergotamine. These medications involve moderate risk to cause medication overuse headache.

Opiates

Opiates i.e. painkillers derived from synthetic compounds of opium or simple opium include combinations of acetaminophen and codeine. These medications come with a relatively higher risk related to medication overuse headaches. Along with this, daily caffeine doses from soda, coffee and pain relievers, along with other products incorporating such mild stimulant may trigger the problem of medication overuse headaches.

Risk Factors of Medication Overuse Headaches

  • Along with the aforementioned causes, your probability to suffer from MOH i.e. medication overuse headaches increase because of the mentioned risk factors.
  • History related to Chronic Headaches
  • Migraines and other similar forms of chronic headaches put you at relatively higher risk to suffer from medication overuse headache.

Frequent Usage of Headache Medications

Risk of an individual to suffer from medication overuse headache increases if he or she intakes triptans, ergotamine or analgesics for 10days or more than 10days in one month or plain analgesics for more than a period of 15days in one month. Other than this, the condition becomes worse in case you intake headache medications regularly for about 3 to 4 months.

Symptoms of The Problem

Signs and symptoms associated with medication overuse headaches or MOH differ highly in accordance with the type of original headache to treat and the medication to use. Medication overuse headache problem tends to-

  • Takes place often you wake up in the early morning
  • Increases with medication you intake to relieve your pain and later on, returns as the medication wears off

Besides this, an medication overuse headache patient experience various other symptoms, which include the following-

  • Difficulty in concentration
  • Nausea
  • Memory problems
  • Restlessness
  • Irritability.

Pain relievers taken on a regular basis for any other condition, like arthritis fails to cause medication overuse headaches in individuals, who never suffered with headache disorder. Medication overuse headaches problems often stop whenever you stop with taking any type of pain medicine. It is difficult in a short term, but consulting with your doctor may help you to deal with your situation to achieve long-term relief.

Conclusion

To conclude, we should say that medication overuse headache mainly takes place by overuse of both common and combination pain relievers, along with medications available to treat/cure migraine.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.